Generating functions of Legendre polynomials: A tribute to Fred Brafman. (English) Zbl 1242.33018

The authors present a generalization of Bailey’s identity for Appell’s hypergeometric function and its implication to generating functions of Legendre polynomials of the form \(\sum_{n=0}^{\infty}u_{n}P_{n}(x)z^{n}\), where \(u_{n}\) is an Apéry-like sequence, that is, a sequence satisfying \((n+1)^2u_{n+1}=(an^2+an+b)u_n-cn^2u_{n-1}\), where \(n\geq 0\) and \(u_{-1}=0, u_0=1\). The authors also give generating functions for rarefied Legendre polynomials and construct a new family of identities for \(1/\pi\).


33C45 Orthogonal polynomials and functions of hypergeometric type (Jacobi, Laguerre, Hermite, Askey scheme, etc.)
33C05 Classical hypergeometric functions, \({}_2F_1\)
33C20 Generalized hypergeometric series, \({}_pF_q\)
Full Text: DOI


[1] Almkvist, G.; van Straten, D.; Zudilin, W., Generalizations of clausen’s formula and algebraic transformations of calabi – yau differential equations, Proc. edinb. math. soc., 54, 2, 273-295, (2011) · Zbl 1223.33007
[2] Bailey, W.N., (), second reprinted ed., Stechert-Hafner, New York, London, 1964
[3] Baruah, N.D.; Berndt, B.C., Eisenstein series and Ramanujan-type series for \(1 / \pi\), Ramanujan J., 23, 1-3, 17-44, (2010) · Zbl 1204.33005
[4] J.M. Borwein, A. Straub, J. Wan, W. Zudilin, With an appendix by D. Zagier, Densities of short uniform random walks, Canad. J. Math. (2011) doi:10.4153/CJM-2011-079-2 (in press).
[5] Brafman, F., Generating functions of Jacobi and related polynomials, Proc. amer. math. soc., 2, 942-949, (1951) · Zbl 0044.07602
[6] Brafman, F., Generating functions and associated Legendre polynomials, Q. J. math. (Oxford), 10, 2, 156-160, (1959) · Zbl 0087.28203
[7] H.H. Chan, S. Cooper, Rational analogues of Ramanujan’s series for \(1 / \pi\), Preprint (2010). · Zbl 1268.11165
[8] Chan, H.H.; Tanigawa, Y.; Yang, Y.; Zudilin, W., New analogues of clausen’s identities arising from the theory of modular forms, Adv. math., 228, 2, 1294-1314, (2011) · Zbl 1234.33009
[9] H.H. Chan, J. Wan, W. Zudilin, Legendre polynomials and Ramanujan-type series for \(1 / \pi\), Israel J. Math. (2011) (in press). · Zbl 1357.11123
[10] Clausen, T., Ueber die Fälle wenn die reihe \(y = 1 + \frac{\alpha \beta}{1 \cdot \gamma} x + \cdots\) ein quadrat von der form \(y = 1 + \frac{\alpha^\prime \beta^\prime \gamma^\prime}{1 \cdot \delta^\prime \epsilon^\prime} x + \cdots\) hat, J. math., 3, 89-95, (1828)
[11] Ramanujan, S., Modular equations and approximations to \(\pi\), Q. J. math. (Oxford), 45, 350-372, (1914) · JFM 45.1249.01
[12] Srivastava, H.M., An equivalence theorem on generating functions, Proc. amer. math. soc., 52, 159-165, (1975) · Zbl 0311.33014
[13] Z.-W. Sun, List of conjectural series for powers of \(\pi\) and other constants, Preprint (2011). arXiv:1102.5649v21 [math.CA].
[14] Zagier, D., Integral solutions of apéry-like recurrence equations, (), 349-366 · Zbl 1244.11042
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.